Pennsylvania, 2009

Damaging Wind in Pennsylvania, June 25, 2009

June 25, 2009 · NWS PBZ · 1 event in 1 county or zone

Scattered severe thunderstorms developed ahead of and along a cold front moving across the upper Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Scattered severe thunderstorms developed ahead of and along a cold front moving across the upper Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 25, 2:02 PM EST, 6 hours 8 minutes earlier.

Area forecast discussion, Jun 25, 2:02 PM EST, 6 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
302 PM EDT THU JUN 25 2009

.SYNOPSIS...

A DISTURBANCE WILL MOVE SOUTHEAST ACROSS THE REGION THIS EVENING.
A SLOW MOVING COLD FRONT WILL CROSS THE REGION OVERNIGHT INTO
FRIDAY. HIGH PRESSURE WILL THEN BUILD IN SATURDAY...FOLLOWED BY
ANOTHER LOW PRESSURE SYSTEM SUNDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...

INCREASINGLY UNSTABLE AIRMASS IS IN PLACE THIS EVENING...AS A SHORT
WAVE SLIDES SOUTHEAST. STORMS HAVE BEGUN TO INITIATE ACROSS
CENTRAL OHIO IN THIS UNSTABLE AIRMASS. THESE STORMS ARE EXPECTED
TO MOVE SOUTHEAST INTO CWA...WITH LARGE HAIL AND STRONG WINDS
THE PRIMARY HAZARDS...AS CAPES RISE TO AROUND 3000. THE CHANCE FOR
TORNADOES HOWEVER IS MINIMAL WITH LITTLE SHEAR THROUGH THE COLLUMN. WITH
HIGH PRECIPITABLE WATER VALUES AND A VERY SLOW MOVEMENT TO THE
STORMS EXPECTED...HEAVY RAINFALL WILL ALSO NEED TO BE
MONITORED...ESPECIALLY IN MORE URBANIZED AREAS.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...

MODELS ARE SLOWING THE FRONTAL BOUNDARY FRIDAY...SO HAVE INCREASED
POPS FOR SHOWERS AND STORMS. RIDGE BUILDS IN FRIDAY NIGHT AND
HOLDS THROUGH SATURDAY.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...

THE NEXT SYSTEM WILL APPROACH FROM THE NORTHWEST LATE SATURDAY
NIGHT...AND CROSS DURING THE DAY SUNDAY WITH SHOWERS AND STORMS.
UPPER TROUGH BUILDS IN ACROSS THE CENTRAL GREAT LAKES REGION
FOLLOWING THIS SYSTEM...THEN VERY SLOWLY MOVES TOWARD NEW ENGLAND
BY LATE IN THIS PERIOD. THIS WILL KEEP THE AREA UNSETTLED...WITH
TEMPERATURES ABOUT 5 TO 10 DEGREES BELOW NORMAL MONDAY THROUGH THURSDAY.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...

HIGH PRESSURE WILL BRING GENERAL VFR CONDITIONS ACROSS THE
UPPER OHIO VALLEY INTO THE WEEKEND...BUT A SLOW MOVING COLD
FRONT WILL BRING SHOWERS AND THUNDERSTORMS THIS EVENING WITH
OCCASIONAL MVFR TO IFR CONDITIONS IN SHOWERS.

CONCUR WITH SPC THERE IS A SLIGHT RISK OF THESE STORMS REACHING
SEVERE LIMITS WITH THE MAIN HAZARD WIND GUSTS. HEAVY RAIN ALSO
POSSIBLE. CONSEQUENTLY HAVE FORECASTED A 2-3 HOUR PERIOD THIS
EVENING OF MVFR THUNDERSTORMS WITH MODERATE RAIN AND WIND GUSTS
TO 25 KTS.

SURFACE WINDS WILL BE LIGHT IN THE HOURS PRIOR TO THUNDERSTORM
DEVELOPEMENT. BRIEF THUNDERSTORM WIND GUSTS MAY GO OVER 35 KTS BUT
ONLY 20-25 KTS FORECASTED.

THERE MAY BE ANOTHER ROUND OF SCATTERED THUNDERSTORMS FRIDAY EVENING
BEFORE SURFACE LAYER DEW POINTS DECREASE SATURDAY. BLEND OF GFS AND
ECMWF MODEL RUNS SHOW A CLOSED UPPER LOW MAY BRING MVFR
THUNDERSTORMS LATE SUNDAY INTO MONDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jun 25, 1:22 PM EST, 6 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
222 PM EDT THU JUN 25 2009

OHZ039>041-048>050-057>059-068-069-261830-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-
222 PM EDT THU JUN 25 2009

...SEVERE THUNDERSTORM WATCH 510 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SLOW MOVING THUNDERSTORMS WILL BRING HEAVY DOWNPOURS THAT COULD
PRODUCE FLOODING OF STREAMS OR URBAN AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-PAZ007>009-013>016-020>023-029>032-WVZ001>004-012-021>023-041-
261830-
GARRETT-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-
BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-
FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
PRESTON-TUCKER-
222 PM EDT THU JUN 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT. THE PRIMARY
SEVERE THUNDERSTORM THREAT WILL BE DAMAGING WINDS.

SLOW MOVING THUNDERSTORMS COULD PRODUCE HEAVY DOWNPOURS AND
POSSIBLE FLOODING OF STREAMS OR URBAN AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 25, 6:41 PM EST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
741 PM EDT THU JUN 25 2009

PAZ023-030-260045-
INDIANA PA-WESTMORELAND PA-
741 PM EDT THU JUN 25 2009

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
WESTMORELAND AND INDIANA...

AT 739 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS OVER HARRISON CITY...OR ABOUT 3 MILES
NORTHWEST OF JEANNETTE...MOVING EAST AT 20 MPH. THESE STORMS WILL BE
CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 35 MPH. IN
ADDITION...BRIEF HEAVY RAINFALL WILL BE POSSIBLE.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  MURRYSVILLE...        IRWIN...              JEANNETTE...
  NEW STANTON...        DELMONT...            GREENSBURG...
  SALTSBURG...          NEW ALEXANDRIA...     LATROBE...
  DERRY...              BLAIRSVILLE...        LIGONIER...

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

$$ A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR EAST CENTRAL OHIO.

&&
Local storm report, Jun 25, 6:46 PM EST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
746 PM EDT THU JUN 25 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             PLAINFIELD              40.21N 81.72W
06/25/2009  E1.25 INCH       COSHOCTON          OH   PUBLIC

&&

ASMITH
Special weather statement, Jun 25, 6:49 PM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
749 PM EDT THU JUN 25 2009

OHZ039>041-048>050-057>059-068-PAZ029-WVZ002-260045-
BELMONT OH-BROOKE WV-CARROLL OH-COLUMBIANA OH-COSHOCTON OH-GUERNSEY
OH-HARRISON OH-JEFFERSON OH-MUSKINGUM OH-NOBLE OH-TUSCARAWAS
OH-WASHINGTON PA-
749 PM EDT THU JUN 25 2009

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
NOBLE...COLUMBIANA...MUSKINGUM...BELMONT...GUERNSEY...HARRISON...
COSHOCTON...JEFFERSON...TUSCARAWAS...CARROLL...WASHINGTON AND
BROOKE...

AT 746 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS ALONG A LINE FROM MANSFIELD TO CANTON
MOVING SOUTHEAST AT 40 MPH. THESE STORMS WILL BE CAPABLE OF
PRODUCING WIND GUSTS TO 45 MPH...IN ADDITION TO SMALL HAIL.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  NEW GUILFORD...       NELLIE...             LAYLAND...
  BLISSFIELD...         WARSAW...             BOLIVAR...
  STRASBURG...          SUGARCREEK...         COOPERDALE...
  BALTIC...             MINERAL CITY...       DOVER...

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

$$ A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR EAST CENTRAL OHIO.

&&
Special weather statement, Jun 25, 7:21 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
821 PM EDT THU JUN 25 2009

PAZ014-015-022-260100-
ARMSTRONG PA-BUTLER PA-CLARION PA-
821 PM EDT THU JUN 25 2009

...STRONG THUNDERSTORMS...

STRONG THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING
COUNTIES...ARMSTRONG...BUTLER AND CLARION...

AT 813 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 5 MILES NORTHWEST OF HOOKER...MOVING
TOWARD THE EAST AND SOUTHEAST AT 20 MPH. THESE STORMS CAN HAVE GUSTS
OVER 40 MPH AND HALF INCH HAIL. LOCATIONS GETTING REPEATED HEAVY
RAINFALL CAN HAVE PONDED WATER ON ROADS AND SMALL STREAMS MAY RISE
OUT OF THEIR BANKS. GO INDOORS TO AVOID LIGHTNING HAZARDS.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  HOOKER...             EAU CLAIRE...         CHICORA...
  BRADYS BEND...        EAST BRADY...         RIMERSBURG...
  NEW BETHLEHEM...      MUFF...               LIMESTONE...
  DAYTON...

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND CREEKS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

$$ A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR EAST CENTRAL OHIO.

&&
Special weather statement, Jun 25, 7:53 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
853 PM EDT THU JUN 25 2009

OHZ041-PAZ013-020-WVZ001-260145-
BEAVER PA-COLUMBIANA OH-HANCOCK WV-LAWRENCE PA-
853 PM EDT THU JUN 25 2009

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
COLUMBIANA...BEAVER...LAWRENCE AND HANCOCK...

AT 852 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 8 MILES NORTHWEST OF BEAVER FALLS...OR
ABOUT 6 MILES EAST OF EAST PALESTINE...MOVING SOUTHEAST AT 20 MPH.
THESE STORMS CAN HAVE GUSTS OVER 40 MPH AND HALF INCH HAIL.
LOCATIONS GETTING REPEATED HEAVY RAINFALL CAN HAVE PONDED WATER ON
ROADS AND SMALL STREAMS MAY RISE OUT OF THEIR BANKS. GO INDOORS TO
AVOID LIGHTNING HAZARDS.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  BEAVER CREEK STATE PARK...                  NEWELL...
  EAST LIVERPOOL...     BLACKHAWK...          CHESTER...
  BEAVER FALLS...       SHIPPINGPORT...       BEAVER...

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

$$ A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR EAST CENTRAL OHIO.

&&
Special weather statement, Jun 25, 7:56 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
856 PM EDT THU JUN 25 2009

PAZ014-015-022-260130-
ARMSTRONG PA-BUTLER PA-CLARION PA-
856 PM EDT THU JUN 25 2009

...HEAVY RAINFALL...

THUNDERSTORMS WITH VERY HEAVY RAIN WERE OVER THE CLARION AND
ARMSTRONG COUNTY BORDER.

VERY HEAVY RAIN HAS OCCURRED OVER PARTS OF SOUTHERN CLARION AND
EXTREME NORTHERN ARMSTRONG COUNTIES. CATFISH RUN IN SOUTHERN CLARION
COUNTY HAS RECEIVED ABOUT AN INCH AND A HALF OF RAIN. BE ALERT FOR
RISING WATER AND WATER COLLECTING IN LOW LYING AREAS.

REMEMBER NEVER DRIVE INTO ANY FLOODED ROAD. THE WATER MAY BE DEEPER
THAN YOU THINK.

PLEASE REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-877-633-6772.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

$$ A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR EAST CENTRAL OHIO.

&&

The radar

The Pittsburgh radar (KPBZ), 62 km away, was scanning. The volume nearest the first event began at 01:09 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Armstrong

When
June 25, 8:10 PM EST
Where
Armstrong County, 1.48 mi SSW of Spring Church
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
40.580, -79.490

Law enforcement reported large trees and power lines down east of Apollo.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2009Every state in 2009This day in weather historyWarnings in Pennsylvania, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179838.